Psych Central

Son Cannot Open Eyes. What is This?

By Kristina Randle, Ph.D., LCSW

Q. My son has been recently diagnosed with schizoaffective disorder and is taking medicine for this problem. about eight weeks ago his eyes began rapidly blinking a few times a day, particularly when he was under stress. I brought this to the attention of the doctor who was treating him. but was told it would go away and was likely caused by depression and not medication. His meds and dosages were changed several times but the eye problem only got worse.As of this week he can no longer open his eyes at all!.In the weeks leading up to this, he was able to open them only for a few seconds at a time when he needed to eat or walk, etc. He saw an opthamologist but that doctor did not seem to knwo what to do and just advised that he had dry eye irritation and needed to take eye drops. That had no affect and no one seems to be able to figure out what is wrong. I specifically asked that eye doctor about blepharospasm ( causes eyes to squeeze shut)but he rules that out rather quickly and tried to hurry my son out of the office as he had other patients waiting. At this point I am wondering if this is purely pschological or maybe a physical problem. Have you ever heard of this sort of problem arising from psychological issues? If so, can it be helped?

A. This is a very serious problem that requires help immediately. I know that you have been trying to ask for help and have received very little. From a brief letter it would be extremely difficult to know what is happening to your son but his symptom(s) may match those of tardive dyskinesia (TD). TD is a neurological syndrome associated with the long-term use of antipsychotic medications. The effects of TD may be irreversible. You did not mention his specific medication regime but you did say that he has schizoaffective disorder and he is taking medications so I am assuming he is taking some type of antipsychotic medication.

A person who is experiencing TD usually presents with involuntary, rapid movements of their body, face or eyes. These can include rapid eye movements, rapid blinking, tics, lip smacking, protruding tongue, or “puffy” cheeks. Some people experiencing TD also engage in such behaviors as foot tapping, finger or hand twisting, hand clenching, or constantly moving their neck (head rolling) or swaying or rocking back and forth, among other symptoms. TD is a rarely seen side effect of antipsychotic medication.

TD is very difficult to diagnose, particularly because it is so rare. If a doctor believes a person has developed TD, they usually advise their patients to immediately stop or decrease their antipsychotic medications.

I do not know if your son is suffering with TD. His symptoms may be completely unrelated to his antipsychotic medications. As I mentioned before, with such little information, it’s nearly impossible for me to give him a diagnosis, especially over the Internet. I would strongly advise you to find a doctor who is willing to work with you and your son. You need a doctor who is caring and who is willing to take the time needed to help you pinpoint exactly what is causing your son’s very frightening symptoms and to treat him accordingly. Please write again if you have any more questions and I wish you and your son the best of luck.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 12 Feb 2008

APA Reference
Randle, K. (2008). Son Cannot Open Eyes. What is This?. Psych Central. Retrieved on April 16, 2014, from http://psychcentral.com/ask-the-therapist/2008/02/12/son-cannot-open-eyes-what-is-this/

Want a more immediate answer from others like you?
Use your Psych Central account in our self-help support community.

Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code



Users Online: 15217
Join Us Now!